Skip to main content

ALERT: Cold and Flu Season Worries NJ Poison Control Center

By rlsmetro on

Newark, NJ – Cold and flu season hits New Jersey hard as healthcare facilities around the state see a surge in flu-related visits and hospital admissions.

Officials say although OTC products sold in retail/chain pharmacies, supermarkets, convenience stores, and online help ease symptoms, these products do not treat illnesses like the common cold or flu.

Anyone experiencing cold/flu symptoms should see their healthcare provider right away. Starting treatment quickly helps lower the risk for severe sickness, as well as, helping to stop the spread of these viruses to others.

Symptoms can include but are not limited to fever, congestion/ runny nose, cough, sore throat, chills/sweats, headache, body aches, and tiredness.

Getting a flu shot (flu vaccine) every year is the best way to protect you, loved ones and your community against flu illness.

“During a severe flu season, our poison control center prepares for an uptick in calls from both the public and healthcare providers as the opportunity for unintentional injuries and drug overdoses significantly increase,” says Diane Calello, MD, Executive and Medical Director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School’s Department of Emergency Medicine.

“Taking two or more products with the same active ingredients at the same time is a common mistake, but it’s one that can cause a life-threatening overdose.”

“The increased amount of medicines in the home during cold and flu season raises health concerns for us at the poison center.

Many of the substances commonly involved in poisoning exposures are those typically found around the home. Since symptom relief products carry such a high potential for overuse, misuse and/or abuse, lock them up to help prevent potential overdose or addiction,” says Calello.

Although many products can be bought without having to see a healthcare provider, it’s important to remember such products are in fact medicines, which means they carry risks.

“If used in the wrong way, in the wrong amount, or by the wrong person, OTC products can cause serious even fatal adverse effects.

Consumers often forget cough and cold remedies, vitamins, and supplements carry the same risks for overdose as prescription medicines,” says Calello.

Following the directions on a product’s label is the surest way to prevent adverse effects including overdose. In addition, the NJ Poison Control Center offers the following advice:

Choose medicines that only treat the symptoms you have. Taking more medicines than needed may cause more harm than good.

The more ingredients, the higher the risk of adverse effects. For example, use a decongestant if you are congested, but only use decongestants with cough suppressant if you have a cough as well.

Do not use a product that reduces fever if you do not have a fever.

Some medicines can make driving unsafe. “Drugged driving” refers to driving under the influence of prescription drugs, over-the-counter medicines, marijuana, or illegal drugs.

Products such as cough and cold remedies, allergy (antihistamine) medicines, sleeping aids, and anti-anxiety medicines can cause side effects known to make driving difficult and unsafe.

Mixing alcohol with medicine is dangerous. Many ingredients used in medicines can interact dangerously with alcohol causing side effects like nausea, vomiting, drowsiness, fainting, and/or loss of coordination.

It can also put you at risk for internal bleeding and other serious effects. Dangerous interactions can still occur even if the medicine and alcohol were not ingested at the same time.

Take only one medicine at a time with the same active ingredient. Many medicines contain the same active ingredients, even if they have different names and/or intended purposes. Taking these together, even if each is in the intended dose, can result in serious health consequences including liver damage.

More does not mean better or safe. Do not take medicines longer or in higher doses (amounts) than the label says. If symptoms continue, it is time to see a doctor.

Be very careful about dosage recommendations, especially with children. With liquid medicines, only use the dosing device (measuring spoon, cup or syringe) that comes with the product. Using a kitchen/soup spoon increases the risk of overdose. Give infants and children only medicines that are safe for their age and weight.

Avoid drug interactions. Many medicines may interact with other medicines so it’s important to ask your pharmacist or healthcare provider what products to avoid. This goes for mixing prescription and OTC products as well.

If you suspect a poisoning exposure has occurred, do not wait until symptoms occur or spend critical time looking online. Contact your local poison control center at 1-800-222-1222 to get the immediate medical help you or a loved one needs. Poison Center experts are specialized health professionals (doctors, nurses, and pharmacists) available 24/7 for emergencies, questions, concerns, or information.

Services are free and confidential; callers have free access to a language line/interpretation service. New Jersey residents can reach their poison center in the following ways: call (1-800-222-1222), text, or chat.